Alert archive / Colorado / Winter Storm Warnings in 2016
Winter Storm Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this winter storm warning at Feb 18, 2016, 9:08 AM MST for 5 counties in Colorado. It took effect at Feb 18, 2016, 3:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2016, 9:08 AM MST (16:08 UTC)
- In effect from
- Feb 18, 2016, 3:00 PM MST
- Expired
- Feb 18, 2016, 10:54 PM MST
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 123 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 4.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2247 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm warning went out at Feb 18, 3:07 AM MST, 6 hours 1 minute earlier.
Area forecast discussion, Feb 18, 3:07 AM MST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 AM MST THU FEB 18 2016
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 306 AM MST THU FEB 18 2016
OUR MAIN STORM SYSTEM CAN CLEARLY BE SEEN IN WATER VAPOR IMAGERY
MOVING ONSHORE IN THE PACIFIC NORTHWEST EARLY THIS MORNING.
SOUTHWEST FLOW HAS INCREASED AHEAD OF THIS SYSTEM ACROSS SOUTHERN
CALIFORNIA INTO THE GREAT BASIN. THERE IS A SUB TROPICAL MOISTURE
TAP BEING DRAWN IN TO THIS FLOW WHICH IN NEARLY 200 PERCENT OF
NORMAL AT THE LEFT COAST LINE BUT DWINDLES TO AROUND 125 PERCENT
OF NORMAL OVER NORTHERN UTAH. THE 00Z KGJT RAOB SHOWED THIS
MOISTURE PLUME NEAR AND ABOVE THE 350MB LEVEL WITH OUR PWAT
RUNNING BELOW NORMAL FOR MID FEBRUARY AT 0.21. THIS MEANS WE WILL
NEED QUITE A BIT OF LIFT TO GET THIS MOISTURE TO THE LOWER
ELEVATIONS AND IT MAY EVEN TAKE A BIT TO GET THE MOUNTAIN TOPS TO
SEE SNOWFALL. THE SCREAMING MESSAGE TODAY CONTINUES TO BE WINDS.
GUIDANCE...BUFKIT SOUNDINGS AND PROGS ALL SUGGEST A VERY WINDY
CONDITIONS AHEAD OF AN WITH THE COLD FRONTAL PASSAGE LATE THIS
AFTERNOON/EVENING. MOUNTAIN SITES ARE BEGINNING TO INCREASE WITH
50-60 MPH GUSTS RECORDED ALREADY. THE STRONGEST ASCENT ASSOCIATED
WITH THIS SYSTEM IS GLIDING MAINLY TO OUR NORTHEAST...JUST
CLIPPING OUR NORTHERN ZONES AS THE UPPER JET STREAK SLIPS BY.
REALLY THINK THE HEAVIEST PRECIPITATION WILL BE ASSOCIATED WITH
THE FRONTAL PASSAGE LINKING UP WITH ANY LARGE SCALE LIFT ALOFT.
THAT COMES MAINLY LATE AFTERNOON IN NORTHEAST UTAH THEN QUICKLY
THROUGH THE REMAINDER OF THE CWA EARLY THIS EVENING. HEIGHT
INCREASES OF NEARLY 15MB/3HR SUGGESTS THE STRENGTH OF THIS FRONT
AND WINDS WILL REALLY PICK NEAR THIS BOUNDARY. SOME GUIDANCE EVEN
SUGGESTS NEAR HIGH WIND WARNING CRITERIA OF 58 MPH ALONG I-70 WITH
THIS FRONT. THERE WILL BE SNOW FALLING UP HIGH AND INSTABILITY
WILL BE RELEASED WITH THE FROPA. ADDED ISOLATED THUNDER UP NORTH
WITH THE CONCERN THAT BRIEF HEAVY SNOW WILL BE FALLING NEAR THE
FRONT. WHITE-OUT CONDITIONS VERY POSSIBLE...BUT TEMPORARY IN THIS
FAST MOVING SYSTEM. QUANDARY IS TO ISSUE WINTER HEADLINES AND
HIGHLIGHT WIND OR THE OTHER WAY AROUND. IF WINTER WE WOULD HAVE TO
PULL THE B-WORD OUT AND NOT REALLY READY TO DO THAT ATTM. WILL
CONTINUE TO HIGHLIGHT THREAT IN OUR NPW. THIS SYSTEM IS HISTORY BY
MIDNIGHT AND WINDS WILL BE FALLING THROUGH THE EVENING. BEYOND
THIS DRY WEATHER RETURNS. TEMPERATURES LOWERED TODAY FOR CLOUD
COVER. IT LOOKS LIKE SOME AREAS MAY EVEN SEE THEIR HIGH
TEMPERATURE AS THE FRONT PASSES AND MIXING IS MAXIMIZED (GUC).
CHILLY NIGHT IN THE WAKE OF THE FRONT FOLLOWED BY NEAR NORMAL
TEMPERATURES FRIDAY UNDER ZONAL FLOW AND MORE SUNSHINE.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 306 AM MST THU FEB 18 2016
A DRIER ZONAL FLOW WILL BE THE MAIN FEATURE FRIDAY NIGHT THROUGH
SUNDAY. A WEAK WAVE EMBEDDED IN THE FLOW WILL BRING LOW AREAL
COVERAGE SHOWERS TO THE NORTHERN MTS SAT AFTERNOON. A SLIGHTLY
MORE SUBSTANTIAL WAVE WILL BRING ISOLATED TO SCATTERED SHOWERS TO
THE NORTHERN AND CENTRAL MOUNTAINS SUN NIGHT.
AS TROUGHING DEEPENS OVER THE MIDWEST...A SERIES OF SHORTWAVE
TROUGH ARE PROJECTED TO RIDE DOWN THE NW FLOW OVER THE FORECAST
AREA MONDAY THROUGH TUESDAY. DRIER CONDITIONS AREA EXPECTED
WEDNESDAY AS THE STRONG RIDGE BUILDS OVER THE GREAT BASIN.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 306 AM MST THU FEB 18 2016
A FAST-MOVING COLD FRONT WILL AFFECT MOST AIRPORTS ACROSS WESTERN
CO AND EASTERN UT TODAY. STRONG SOUTHWEST WINDS WILL SHIFT
ABRUPTLY TO THE NORTHWEST A THE FRONT MOVES OVER AN AREA.
WIDESPREAD STRONG MECHANICAL TURBULENCE IS EXPECTED. LLWS MAY BE
AN ISSUED AT SOME AIRPORTS...ESPECIALLY KASE AND KTEX THIS
MORNING.
AS THE FRONT MOVES THROUGH THIS AFTERNOON...EXPECT WIDESPREAD RAIN
AND SNOW WITH ISOLATED THUNDERSTORMS THROUGH ABOUT 03Z. THEREAFTER
WINDS AND PRECIPITATION WILL DECREASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
COZ001-002-006>008-011-020.
WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ003-004-009-010-
012-013-017>019.
UT...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR UTZ023-025-028.
WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
UTZ022-027-029.
&&
SHORT TERM...15
LONG TERM...CC
AVIATION...CCHazardous weather outlook, Feb 18, 7:48 AM MST, 1 hour 20 minutes before
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
In the hours before
Local storm report, Feb 18, 5:01 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM NON-TSTM WND GST 1 ESE CRAIG 40.51N 107.53W
02/18/2016 M55 MPH MOFFAT CO ASOS
&&
EVENT NUMBER GJT1600365
MALEKSALocal storm report, Feb 18, 5:03 AM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
503 AM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST EAGLE 39.66N 106.83W
02/18/2016 M51 MPH EAGLE CO AWOS
PEAK WIND GUST AT EAGLE AIRPORT
&&
EVENT NUMBER GJT1600366
MALEKSALocal storm report, Feb 18, 5:04 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND GST MOUNT ABRAMS 37.96N 107.65W
02/18/2016 M86 MPH OURAY CO MESONET
&&
EVENT NUMBER GJT1600367
MALEKSALocal storm report, Feb 18, 5:05 AM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND GST 2 SW SWAMP ANGEL 37.88N 107.74W
02/18/2016 M61 MPH SAN JUAN CO MESONET
&&
EVENT NUMBER GJT1600368
MALEKSAThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 9:08 AM MST | Winter Weather Advisory | GJT | Delta, Eagle, Garfield, Gunnison, Mesa, Montrose and 1 more | 18 hr |
| Feb 18, 2:24 PM MST | High Wind Warning | GJT | Archuleta, Dolores, Garfield, Gunnison, Hinsdale, La Plata and 9 more | 10 hr |
Nearby
Winter Storm Warnings in Colorado, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.